Thunderstorm Wind, Benton
- When
- July 17, 1:15 PM CST
- Where
- Benton County, 0.25 mi WNW of Gravette
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.422, -94.454
Strong thunderstorm wind snapped large tree limbs.
Thunderstorms that developed during the early morning hours of the 17th across southern Kansas moved southeast across northeastern Oklahoma during the morning, and then into northwestern Arkansas during the afternoon. The atmosphere over northwest Arkansas became unstable ahead of these storms, allowing them to intensify as they approached the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms that developed during the early morning hours of the 17th across southern Kansas moved southeast across northeastern Oklahoma during the morning, and then into northwestern Arkansas during the afternoon. The atmosphere over northwest Arkansas became unstable ahead of these storms, allowing them to intensify as they approached the region. The strongest storms produced damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 17, 11:30 AM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1230 PM CDT Tue Jul 17 2018
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ongoing line of stronger storms currently passing along KS / OK
border and the southern flank of this line may well develop into
far NW terminals over the next few hours. Additional less intense
convection is likely to impact KMLC with brief impacts. Elsewhere
convective chances continue but remain less defined at this point.
A downward trend is expected this evening before additional
development is likely overnight. The placement and coverage of
overnight convection is more uncertain thus low end mention at
this point. VFR conditions largely prevail outside of convective
influences.
&&
.PREV DISCUSSION... /Issued 1043 AM CDT Tue Jul 17 2018/
..UPDATE...
DISCUSSION...
Scattered convection has continued across the forecast area this
morning generally within a plume of deep moisture as sampled by
satellite estimates of 2+ inch precipitable water values. Several
defined sfc boundaries are also in place with a boundary moving
through far SE OK marking an earlier uptick in convective
coverage. This region is likely to diminish in coverage through
the day. A more larger scale feature is the loosely organized MCS
ongoing across southern KS and an associated outflow boundary
pushing into far northern OK. Downstream airmass across NE OK into
far NW AR will continue to destabilize this afternoon and
convection is likely to be maintained through this zone along
with an uptick in stronger storm potential. Regarding temperatures
and current heat headlines, the extent of current precip and
cloud cover would typically argue for cooler temps however recent
daily trends have shown the ability for brief and late day rallies
outside of the storm influences. Forecast update will maintain
temp / dewpoint forecast and adjust as needed through the day.
Earlier fcst updates realigned precip chances for SE OK and this
update will increase chances this afternoon across NE OK and far
NW AR.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 75 95 79 101 / 40 30 10 0
FSM 76 93 76 100 / 30 40 20 10
MLC 75 97 78 102 / 30 20 0 0
BVO 73 94 74 97 / 40 30 10 0
FYV 73 88 74 94 / 40 50 20 10
BYV 71 87 71 95 / 40 50 20 10
MKO 74 94 76 100 / 30 30 0 0
MIO 73 91 76 96 / 40 40 20 0
F10 74 95 77 101 / 30 20 0 0
HHW 75 101 76 103 / 20 10 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053-060-
064>076.
AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.
&&
AVIATION.....07Hazardous Weather Outlook National Weather Service Tulsa OK 1251 PM CDT Tue Jul 17 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1251 PM CDT Tue Jul 17 2018 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Primarily northeast Oklahoma into far northwest Arkansas. ONSET...Ongoing...diminishing after sunset. DANGEROUS HEAT. RISK...Elevated. AREA...Much of eastern Oklahoma and west central Arkansas. ONSET...This afternoon. DISCUSSION... Scattered thunderstorms will continue across the region this afternoon with a zone of higher severe weather potential likely across far northeast Oklahoma into far northwest Arkansas. Across this region locally damaging winds will be possible as a line of storms pass this afternoon. Elsewhere, scattered thunderstorms will continue with brief heavy downpours and dangerous lightning remaining a hazard. Outside of the influence of thunderstorms, hot and humid conditions will continue with heat index values of 100 to 105 degrees possible. Thunderstorms will diminish in coverage this evening before additional storms develop late tonight. The risk of severe weather will decrease after sunset. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Local Spotter Networks possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. WEDNESDAY...Thunderstorm Potential...Dangerous Heat Potential. THURSDAY through MONDAY...Dangerous Heat Potential. EXTENDED DISCUSSION... Thunderstorm chances will continue on Wednesday before hot and dry weather prevails for late week through the weekend. The potential exists for several days of heat advisory and possible heat warning conditions especially Thursday and Friday. EMERGENCY MANAGEMENT PLANNING STATEMENT... An uptick in heat related responses is possible later this week. Any local plans related to heat impacts may experience an uptick in activation levels. weather.gov/tulsa contains additional information.
Special Weather Statement National Weather Service Tulsa OK 1128 AM CDT TUE JUL 17 2018 OKZ056-057-061-171715- Craig OK-Rogers OK-Nowata OK- 1128 AM CDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CRAIG...NORTHEASTERN ROGERS AND NOWATA COUNTIES UNTIL 1215 PM CDT... At 1128 AM CDT, strong thunderstorms were located along a line extending from 2 miles east of South Coffeyville to 2 miles northwest of Watova. Movement was east at 30 to 35 mph. Winds in excess of 40 mph will be possible with these storms. Locations in or near the path include... Nowata... South Coffeyville... Delaware... Lenapah... New Alluwe... Watova... White Oak... Hollow... Centralia... Centrailia... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3658 9523 3659 9573 3700 9566 3700 9508 TIME...MOT...LOC 1628Z 284DEG 31KT 3698 9557 3664 9568
Special Weather Statement National Weather Service Tulsa OK 1209 PM CDT TUE JUL 17 2018 OKZ056>058-061-171800- Craig OK-Rogers OK-Ottawa OK-Nowata OK- 1209 PM CDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...NORTHEASTERN ROGERS... NORTHWESTERN OTTAWA AND SOUTHEASTERN NOWATA COUNTIES UNTIL 100 PM CDT... At 1209 PM CDT, strong thunderstorms were located along a line extending from 7 miles southeast of Edna to near New Alluwe. Movement was east at 25 mph. Winds in excess of 40 mph will be possible with these storms. Locations in or near the path include... Vinita... Chelsea... Welch... Bluejacket... Big Cabin... New Alluwe... White Oak... Hollow... Pyramid Corners... Centralia... Centrailia... This includes Interstate 44 between mile markers 273 and 289. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong wind gusts may occur before thunderstorms reach your area. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 9490 3651 9513 3652 9559 3700 9535 TIME...MOT...LOC 1709Z 271DEG 20KT 3699 9524 3660 9546
Special Weather Statement National Weather Service Tulsa OK 109 PM CDT TUE JUL 17 2018 OKZ063-171900- Delaware OK- 109 PM CDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELAWARE COUNTY UNTIL 200 PM CDT... At 108 PM CDT, strong thunderstorms were located along a line extending from 2 miles southeast of Afton to Cherokee State Park. Movement was southeast at 20 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations in or near the path include... Jay... Grove... Bernice... Cleora... Chloeta... Honey Creek State Park... Bernice State Park... Dodge... Cayuga... Zena... PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Grand Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3633 9479 3644 9501 3667 9499 3667 9462 TIME...MOT...LOC 1808Z 298DEG 17KT 3666 9495 3648 9505
Special Weather Statement
National Weather Service Tulsa OK
136 PM CDT TUE JUL 17 2018
OKZ063-068-171915-
Cherokee OK-Delaware OK-
136 PM CDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELAWARE AND
NORTHEASTERN CHEROKEE COUNTIES UNTIL 215 PM CDT...
At 136 PM CDT, a strong thunderstorm was located 4 miles northwest of
Twin Oaks, moving southeast at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Colcord... Kansas...
Oaks... Twin Oaks...
Leach...
LAT...LON 3623 9463 3616 9479 3616 9480 3615 9480
3610 9492 3625 9501 3628 9501 3637 9484
TIME...MOT...LOC 1836Z 326DEG 15KT 3626 9488Special Weather Statement
National Weather Service Tulsa OK
145 PM CDT TUE JUL 17 2018
ARZ001-OKZ063-171930-
Benton AR-Delaware OK-
145 PM CDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND EASTERN
DELAWARE COUNTIES UNTIL 230 PM CDT...
At 145 PM CDT, strong thunderstorms were located along a line
extending from 9 miles northeast of Grove to 5 miles south of Jay.
Movement was east at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations in or near the path include...
Bella Vista... Siloam Springs...
Gentry... Gravette...
Decatur... Colcord...
Maysville... Dodge...
Cayuga... Lake Eucha State Park...
Cherokee City...
LAT...LON 3650 9462 3650 9432 3618 9450 3632 9480
3667 9467 3667 9462
TIME...MOT...LOC 1845Z 276DEG 26KT 3665 9462 3634 9477The Tulsa radar (KINX), 103 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
6 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind blew down a tree.
Strong thunderstorm wind blew down a tree at Highway 102 and Pleasant Valley Road.
Strong thunderstorm wind damaged the siding of a home in the western part of the city. Three structures at the Arkansas Agricultural Research Center were destroyed by strong thunderstorm wind.
Strong thunderstorm wind blew down a tree and power lines.
Strong thunderstorm wind blew down a tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773170, 773172, 773174, 773175, 773178, 773179.